Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 4:11 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2002, 4:11 PM EDT (20:11 UTC)
- Expired
- Apr 28, 2002, 5:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451 WUUS51 KRNK 282011 SVRRNK VAC161-770-775-282100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANOKE COUNTY IN WEST CENTRAL VIRGINIA ROANOKE CITY IN WEST CENTRAL VIRGINIA SALEM CITY IN WEST CENTRAL VIRGINIA * UNTIL 500 PM EDT. * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF CATAWBA...MOVING EAST AT 45 MPH. HAIL UP TO QUARTER SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE CATAWBA... SALEM CITY... ROANOKE... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3740 8009 3732 8022 3720 7994 3735 7995
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:45 PM EDT, 26 minutes earlier.
Area forecast discussion, Apr 28, 3:45 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 345 PM EDT SUN APR 28 2002 A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE EAST COAST STARTING THIS AFTN/EVENING. GOING TO KEEP SHOWER AND THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM. COLD FRONT WILL PASS THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW. WINDS WILL PICK UP TO 15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER ELEVATIONS. PRESSURE RISES DECREASE TOWARD THE EARLY MORNING HOURS...SO NOT EXPECTING TO ISSUE WIND ADV. 850 JET WILL MIX DOWN CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA. GOING TO CONTINUE WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW TO ARRIVE. MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS. WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET. MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT. TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE SW. RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT. EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS MID ATLANTIC. DEPENDING ON ITS POSITION WILL DETERMINE PCPN INTENSITY. FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI MORNING. ROA 51 69 45 74 / 60 0 0 0 LYH 49 71 40 75 / 60 0 0 0 DAN 57 75 43 78 / 60 0 0 0 BLF 42 59 44 69 / 30 0 0 0 LWB 39 57 37 66 / 30 0 0 0 BCB 42 65 40 70 / 50 0 0 0 TNB 41 63 39 70 / 30 0 0 0 .RNK... NC...NONE. VA...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES VAZ007... VAZ009>012...VAZ015. VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045. STONEFIELD
In the hours before
Special weather statement, Apr 28, 11:20 AM EDT, 4 hours 51 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT SUN APR 28 2002 ...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN AND SOUTHWEST VIRGINIA... THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX. THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING EASTWARD AROUND 40 MPH. THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY BY THIS AFTERNOON. MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER. DOC
Special weather statement, Apr 28, 12:41 PM EDT, 3 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- WVZ042>045-282200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS. THE STORM SPOTTER NETWORK MAY BE ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM 5NE HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 3W NEW CASTLE VA 1.00 INCH HAIL
04/28/02 CRAIG
0403 PM FINCASTLE VA 1.50 INCH HAIL
04/28/02 BOTETOURT
318 PM 14E HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 47 min |
| Apr 28, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 22 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Apr 28, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 49 min |
| Apr 28, 4:47 PM EDT | Tornado Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Apr 28, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 47 min |
| Apr 28, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Apr 28, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 48 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
| Apr 28, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 26 min |
| Apr 28, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| Apr 28, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 25 min |
| Apr 28, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| Apr 28, 6:04 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 26 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 47 min |
| Apr 28, 6:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 33 min |
| Apr 28, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Apr 28, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.